Hail, Niagara
- When
- May 31, 2:00 PM EST
- Where
- Niagara County, Tower Corners
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.250, -79.000
Thunderstorms developed in Niagara County along the convergence of Lake Erie and Lake Ontario lake breezes. The thunderstorms produced hail up to nickel-sized with minor damage being reported in the Towns of Porter and Ransomville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed in Niagara County along the convergence of Lake Erie and Lake Ontario lake breezes. The thunderstorms produced hail up to nickel-sized with minor damage being reported in the Towns of Porter and Ransomville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 31, 2:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
300 PM EDT SAT MAY 31 2008
.SYNOPSIS...
LOW PRESSURE LOCATED OVER WESTERN QUEBEC WILL MOVE TO MAINE ON
SUNDAY...THEN OUT INTO THE ATLANTIC ON MONDAY. IN THE WAKE OF THE
LOW...HIGH PRESSURE WILL BUILD EAST FROM THE WESTERN GREAT LAKES
WITH DRY AND PLEASANT WEATHER FOR MONDAY...BEFORE MORE UNSETTLED
WEATHER RETURNS FOR MIDWEEK. INCREASINGLY WARMER WEATHER WILL THEN
FOLLOW FOR LATE NEXT WEEK AND NEXT WEEKEND.
&&
.NEAR TERM /THROUGH SUNDAY/...
FASCINATING BATTLE GOING ON AT MID AFTERNOON BETWEEN STRONG
CLUSTER OF STORMS OVER SW ONTARIO AND VERY STABLE AIR OVER LAKE
ERIE. THIS COMPLEX SO FAR HAS BEEN INHIBITED FROM CROSSING THE
LAKE...BUT HAS DEVELOPED EASTWARD ALONG THE LAKE BREEZE BOUNDARY
ACROSS NIAG PENINSULA AND NIAGARA COUNTY AS OF 19Z. ALTHOUGH LAKE
BREEZE IS STRONG AND STABLE...THIS COMPLEX MAY BE STRONG ENOUGH TO
CROSS THE EASTERN PART OF THE LAKE IN A WEAKENED FORM THE NEXT
FEW HOURS SO ADDED CHC POPS EVERYWHERE BETWEEN ABOUT 4 AND 8 PM
IN WEST. WILL HAVE TO KEEP AN EYE ON FURTHER DEVELOPMENT ONCE IT
GETS EAST OF THE LAKE AND ENCOUNTERS MORE UNSTABLE AIR EARLY THIS
EVENING...SO WILL CARRY CHC POPS UNTIL ABOUT MID EVENING SRN TIER
AND GEN VLY.
FURTHER EAST...CONVECTION HAS POPPED OVER WAYNE AND OSW COUNTIES
AS WELL...ALONG BACK EDGE OF CLOUD DECK AND THIS WILL CONTINUE IN
A SCATTERED FORM INTO EARLY EVENING.
WILL LOWER POPS TO SLGT CHC LATER THIS EVENING AND OVERNIGHT...AND
WENT WITH MORE REASONABLE MAV TEMPS.
FINAL TROF SWINGS BY TO OUR NORTH ON SUNDAY. IT DOES BECOME A BIT
UNSTABLE BUT NOTHING LIKE TODAY...WILL CARRY MOSTLY 20 POPS...BUT
30 NORTH COUNTRY CLOSER TO THE TROF IN THE AFTERNOON. OTHERWISE A
PARTLY SUNNY AND RELATIVELY COOL DAY WITH 850 MB TEMPS OF 6C OR
SO SUPPORTING M-U 60S...COOLER DOWNWIND OF THE LAKES.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
ANY LINGERING SHOWERS ASSOCIATED WITH THE MID/UPPER LEVEL TROUGH
WILL EXIT THE NORTH COUNTRY EARLY SUNDAY EVENING...THEN HIGH
PRESSURE WILL BUILD EAST ACROSS THE REGION AND BRING A RETURN TO DRY
WEATHER FOR THE REST OF THIS PERIOD. WITH 850 MB TEMPERATURES
MODERATING BACK TO ABOUT 10C ON MONDAY AND MOSTLY SUNNY SKIES
EXPECTED...AFTERNOON HIGHS SHOULD CLIMB BACK INTO THE LOWER TO MID
70S ON MONDAY...WITH THE COOLEST READINGS FOUND IN THE BUFFALO AND
WATERTOWN AREAS DUE TO A SOUTHWESTERLY FLOW OFF OF LAKES ERIE AND
ONTARIO.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
DISCREPANCIES IN THE MODELS CONTINUE IN THE FIRST PART OF THE
EXTENDED PERIOD...WITH THE BIGGEST POINT OF CONTENTION REVOLVING
AROUND THE POTENTIAL FOR A WAVE OF LOW PRESSURE TO TRACK ACROSS THE
AREA TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. THE 12Z RUN OF THE
GFS STILL BRINGS A MORE ROBUST LOW FURTHER NORTH ACROSS NEW YORK
STATE DURING THIS PERIOD...WHILE THE 00Z ECMWF AND 12Z NAM TRACK A
FLATTER WAVE ALONG A FRONT THAT IS FORECAST TO STALL ACROSS CENTRAL
PENNSYLVANIA. FOR NOW...HAVE OPTED TO STICK CLOSER TO CONTINUITY AND
HPC GUIDANCE IN THIS PERIOD...WHICH IS CLOSE TO THE FLATTER/FURTHER
SOUTH EUROPEAN AND NAM SOLUTIONS. FOLLOWING THIS SCENARIO...HAVE
KEPT THE MENTION OF SHOWERS IN THE FORECAST FOR TUESDAY AFTERNOON
THROUGH WEDNESDAY...BEFORE TAPERING THEM OFF WEDNESDAY NIGHT AS THE
SURFACE WAVE PASSES OFF TO OUR EAST. HAVE ALSO TRIED TO REFLECT A
LITTLE MORE OF A GRADIENT IN THE PROBABILITIES OF PRECIPITATION...
WITH LOW LIKELY POPS CLOSER TO THE FRONT ACROSS THE SOUTHERN
TIER...TAPERING TO LOW CHANCE POPS ACROSS THE NORTH COUNTRY. ITS
QUITE POSSIBLE THAT THE POP GRADIENT MAY EVENTUALLY WIND UP EVEN
TIGHTER THAN THIS...BUT FOR NOW THIS WILL DO.
FOLLOWING THE PASSAGE OF THE LOW...A RIDGE OF HIGH PRESSURE WILL
BUILD SOUTHEAST ACROSS THE NORTHEASTERN QUARTER OF THE COUNTRY FOR
THURSDAY. THIS WILL SUPPRESS THE FRONTAL BOUNDARY A LITTLE MORE TO
THE SOUTH AND WEST...AND SHOULD RESULT IN A GENERALLY DRY DAY WITH
SEASONABLY WARM TEMPERATURES IN THE 70S.
FOR FRIDAY AND SATURDAY...THE MEDIUM RANGE GUIDANCE CONTINUES TO
INDICATE THAT THE SURFACE RIDGE WILL GRADUALLY SHIFT EAST INTO THE
ATLANTIC...WHILE RIDGING ALOFT BUILDS ACROSS THE EASTERN UNITED
STATES AND WESTERN ATLANTIC. THIS WILL ALLOW A RETURN SOUTHERLY FLOW
OF WARMER AIR TO SET UP ACROSS THE AREA FOR THE END OF THE
WEEK...WITH THE WARMING ALSO AUGMENTED BY INCREASING SUBSIDENCE
ALOFT...WITH 850 MB TEMPS CLIMBING INTO THE +15 TO +18C RANGE AS A
RESULT. THIS SHOULD ALLOW FOR OUR FIRST REAL TASTE OF SUMMER
WARMTH...WITH TEMPERATURES CLIMBING TO AT LEAST 5 TO 10 DEGREES
ABOVE NORMAL /OR INTO THE LOW-MID 80S/.
PRECIPITATION CHANCES FOR LATER IN THE WEEK LOOK TO BE FAIRLY
LIMITED...AND MAINLY CONFINED TO A WEAK WARM FRONTAL PASSAGE
THURSDAY NIGHT/EARLY FRIDAY...AND THE SLOW APPROACH OF A COLD FRONT
FROM THE CENTRAL LAKES LATER SATURDAY. GIVEN THE STRENGTH OF THE
BUILDING UPPER RIDGE...HAVE RESTRICTED POPS TO THE SLIGHT CHANCE
RANGE THURSDAY NIGHT/EARLY FRIDAY...WITH ONLY LOW CHANCE POPS
FORECAST FOR SATURDAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
CONDITIONS HAVE GENERALLY IMPROVED TO VFR EARLY THIS AFTERNOON
ACROSS THE REGION...BUT CONVECTION OVER SOUTHERN ONTARIO ALONG
NORTH EDGE OF LAKE ERIE BREEZE BOUNDARY HAS BUILT ACROSS NIAG AND
ORLEANS COS AND WILL AFFECT THE KIAG AND KROC TERMINALS THROUGH
ABOUT 00Z. KBUF WILL PROBABLY REMAIN IN THE SHADOW BUT STORMS MAY
GET CLOSE ENOUGH FOR A VCTS DESIGNATION BETWEEN 19Z AND 22Z. KJHW
WILL LIKELY REMAIN SHADOWED AND NO CONVECTION HAS BEEN INCLUDED IN
THE TAF. KART WILL LIKELY STAY DRY. CIGS WILL LOWER TO MVFR
TONIGHT AND SUNDAY MORNING AS LAST TROF SWINGS BY BUT SHOWER
THREAT TOO LOW TO INCLUDE IN TAFS. LOOK FOR IMPROVEMENT TO VFR
SUNDAY AFTERNOON.
OUTLOOK..
SUNDAY NIGHT AND MONDAY...VFR.
TUESDAY...VFR...THEN MVFR IN SHOWERS LATE IN DAY AND AT NIGHT.
WEDNESDAY...MVFR IN SHOWERS.
THURSDAY...VFR.
&&
.MARINE...
SMALL CRAFT ADVISORY CONTINUES UNTIL 8 PM ON THE LK ERIE WATERS FOR
BRISK SW FLOW. WINDS SHOULD DIMINISH AFTER DARK...BUT WILL BECOME
BRISK WSW AGAIN ON SUNDAY...GETTING CLOSE TO SMALL CRAFT CRITERIA
AGAIN. THIS WILL BE THE CASE ON THE LK ONTARIO WATERS NORTH OF
MEXICO BAY AS WELL.
AS HIGH PRESSURE BUILDS ACROSS THE AREA SUNDAY NIGHT AND
MONDAY...WINDS AND WAVES WILL DIMINISH...LEAVING BEHIND GOOD BOATING
CONDITIONS FOR MONDAY. MORE UNSETTLED CONDITIONS WILL RETURN FOR
TUESDAY AND WEDNESDAY AS THE NEXT SYSTEM APPROACHES.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020-
040-041.
&&
SYNOPSIS...JJR
NEAR TERM...SFM
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...SFM
MARINE...JJR/SFMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 503 AM EDT SAT MAY 31 2008 NYZ001>008-010>014-019>021-085-010915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 503 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 503 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 40 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108836, 108837.